Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 36, NWS Pocatello, ID

November 14, 202011 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Nov 14, 2020, 2:20 AM MST for 11 counties in Idaho. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 2:20 AM MST (09:20 UTC)
Expired
Nov 14, 2020, 5:00 PM MST
In force
15 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 20 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS75 KPIH 140920
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
220 AM MST Sat Nov 14 2020

IDZ052>055-150000-
/O.NEW.KPIH.WI.Y.0036.201114T0920Z-201115T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
220 AM MST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Strong Southwest Winds with areas of Blowing and Drifting
  Snow which will significantly reduce driving visibility due to
  sustained 20 to 30 mph winds gusting between 45 and 55 mph. 

* WHERE... The Snake River Plain, Arco Desert and Eastern Magic
  Valley including the cities of Idaho Falls, Rexburg, St.
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall, Burley, Rupert, Heyburn, Oakley, the INL, Craters of the
  Moon NM. 

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing and drifting snow will reduce driving visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
319 
WWUS75 KPIH 150021
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
521 PM MST Sat Nov 14 2020

IDZ052>055-150130-
/O.EXP.KPIH.WI.Y.0036.000000T0000Z-201115T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
521 PM MST Sat Nov 14 2020

...WIND ADVISORY HAS EXPIRED...

Winds have weakened and the wind advisory was allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 13, 3:58 PM MST, 10 hours 22 minutes earlier.

Area forecast discussion, Nov 13, 3:58 PM MST, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
358 PM MST Fri Nov 13 2020

.UPDATE...

Minor update to address overnight lows which look to be too cold
mainly across the Snake Plain and Magic Valley when compared to
statistical MAV/MET guidance. Am concerned about forecast snow
amounts in the Magic Valley into the Snake Plain with the cold
front this evening. Some of the high resolution models showing
convective potential along the line. Meaning, that there could be
a burst of snow that dumps a couple of inches with whiteout
conditions for an hour or so.

13

&&

.PREV DISCUSSION... /issued 237 PM MST Fri Nov 13 2020/

SHORT TERM...Today through Sunday. A very moist Pacific system
is moving through the area currently. The system is still
progressing eastward with the front edge just going through Idaho
Falls. Timing and amounts still look on track to previous
forecasts.

Winter storm warnings are still effect for the Central mountains
with 12 to 18 inches (with up to 28 inches in upslope areas) of
snow with blowing and drifting snow expected through Saturday
morning. The Eastern Highlands also has a winter storm warning in
effect with 8 to 12 inches (with up to 18 inches locally) of snow
along with blowing and drifting of snow which is just now starting
and will go through Saturday afternoon.

Winter weather advisories are still in effect for all other
areas. Snow amounts for the advisories vary from 2 to 5 inches
down low with localized mountain snow of 5 to 10 inches.
Additionally, there will be breezy to moderate winds of 25 to 45
mph creating areas of blowing and drifting and snow. The southern
Eastern Magic valley and the southern Lower Snake plain are seeing
strong downslope winds and look to continue to around 7 to 9 pm
Friday into Saturday limiting the snow accumulations. Currently,
there is wet snow for these areas. These areas may turn to rain
briefly before turning back to snow around 7 to 9 pm this evening.
These areas will see around 2 to 4 inches of snow which is higher
from previous forecasts. Additionally, a slight chance of
freezing rain and drizzle is possible for lower areas mainly
across the Snake River plain this afternoon into early evening.

There will be a brief break in precipitation late Saturday
morning into Saturday evening. However, breezy to moderate winds
will continue through Saturday afternoon. By Saturday evening
another system moves in northwest flow bringing 3 to 7 inches of
snow for the Central Mountains and Eastern Highlands Saturday
night into Sunday. Valley snow of 1 to 2 inches of snow is
possible, especially early Sunday morning. By the afternoon snow
levels rise above freezing for the Eastern Magic valley and Lower
Snake plain.

LONG TERM...Monday through next Friday. The theme in the extended
will be a continuation of unsettled conditions with a break on
Tuesday. Starting things off on Monday, a warm-frontal structure
will be lifting northward through the northern half of the forecast
area. This will bring snow showers to the central Idaho mountains
(Sawtooths in particular), Island Park area and eastern highlands.
Activity will be the heaviest and most persistent in the morning,
with a gradual reduction in rates through the day. Precipitation
should end Monday evening. Tuesday looks like a dry, quiet day under
strong southwest flow. The typical I-86 downslope corridor should
experience strong, southerly downslope winds by at least afternoon.
At this time, the next longwave trough will already be advancing
inward, stretching from western Canada to central California. Snow
showers associated with this system should develop sometime Tuesday
night across the central Idaho mountains. There remain some timing
differences with regard to the start time. Precipitation should then
overspread the remainder of eastern Idaho through the day Wednesday.
Temperatures should be a bit more mild, with snow levels around
6,000 feet elevation. The aforementioned trough will remain to our
west, only very slowly advancing eastward towards our area through
the end of the week. There is tremendous differences among models on
the strength and timing of this trough, so have left the forecasting
duties to the NBM at this time. The NBM maintains precipitation
chances across the area Thursday and Friday, and hints at a cooldown
on Friday. If this ends up being the case, any lingering shower
activity would likely be all snow for all elevations by then.
However, confidence is still very low, and the forecast in the
Wednesday to Friday timeframe will be subject to additional
revisions.
AD

AVIATION...Front edge to precipitation marching across middle of
CWA at this time. Evaporative cooling is changing -RA to -SN quickly
even across southern terminals. Have adjusted TAFs accordingly. LIFR
conditions at times in heaviest snow. Activity will taper off this
evening, with only IDA/DIJ having snow persist into the morning
hours. Strong/gusty WSW winds will remain a concern into Saturday.
Crawford

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Saturday for IDZ051-052-
054-055-068>070-075.

Winter Weather Advisory until 5 PM MST Saturday for IDZ053-
056>059-061-062-065-067.

Winter Storm Warning until 11 AM MST Saturday for IDZ071>074.

Winter Storm Warning until 5 PM MST Saturday for IDZ060-063-064-
066.

&&

In the hours before

Local storm report, Nov 13, 9:45 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
945 PM MST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HEAVY SNOW       2 NNW HAILEY            43.54N 114.32W
11/13/2020  M10.0 INCH       BLAINE             ID   TRAINED SPOTTER

&&

13
Local storm report, Nov 13, 9:47 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
947 PM MST FRI NOV 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HEAVY SNOW       BELLEVUE                43.47N 114.26W
11/13/2020  M10.2 INCH       BLAINE             ID   CO-OP OBSERVER

&&

13
Local storm report, Nov 14, 1:21 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
121 AM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             GEORGETOWN              42.48N 111.36W
11/13/2020  E6.0 INCH        BEAR LAKE          ID   PUBLIC

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:36 PM MSTWinter Weather AdvisoryPIHBear Lake, Bingham, Blaine, Bonneville, Caribou, Clark and 5 more32 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.